Skewness preference, mean-variance and the demand for put options
This paper compares the mean-variance and the mean-variance-skewness approaches to modelling expected utility. Attention is focused on a problem encountered in risk management: determining the optimal demand for a put option hedging the return on an asset with a negatively skewed return distribution. It is demonstrated theoretically that incorporating positive skewness preference into the decision-maker's objective function typically produces a reduction in the demand for put options when compared with the mean-variance solution. A state-dependent example is provided to illustrate how a mean-variance-skewness objective can result in a significant reduction in the optimal amount of crop insurance demanded when compared with the mean-variance solution. Copyright © 1999 John Wiley & Sons, Ltd.
To our knowledge, this item is not available for
download. To find whether it is available, there are three
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Volume (Year): 20 (1999)
Issue (Month): 6 ()
|Contact details of provider:|| Web page: http://www3.interscience.wiley.com/cgi-bin/jhome/7976|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Levy, H & Markowtiz, H M, 1979. "Approximating Expected Utility by a Function of Mean and Variance," American Economic Review, American Economic Association, vol. 69(3), pages 308-17, June.
- Kroll, Yoram & Levy, Haim & Markowitz, Harry M, 1984. " Mean-Variance versus Direct Utility Maximization," Journal of Finance, American Finance Association, vol. 39(1), pages 47-61, March.
- Loistl, Otto, 1976. "The Erroneous Approximation of Expected Utility by Means of a Taylor's Series Expansion: Analytic and Computational Results," American Economic Review, American Economic Association, vol. 66(5), pages 904-10, December.
- Ormiston, Michael B & Quiggin, John, 1993. "Two-Parameter Decision Models and Rank-Dependent Expected Utility," Journal of Risk and Uncertainty, Springer, vol. 7(3), pages 273-82, December.
When requesting a correction, please mention this item's handle: RePEc:wly:mgtdec:v:20:y:1999:i:6:p:327-342. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)or (Christopher F. Baum)
If references are entirely missing, you can add them using this form.